Cincinnati Children's Blog
  • Podcast
  • Newsletter Subscribe
  • CincinnatiChildrens.org
  • Contact Us (opens email application)Contact Us
  • Blog
  • Healthy Living
  • Rare and Complex Conditions
  • Safety and Prevention
  • Heart Conditions
  • Learning and Growing
  • Research and Discoveries
  • Open search
  • Blog
  • Healthy Living
  • Rare and Complex Conditions
  • Safety and Prevention
  • Heart Conditions
  • Learning and Growing
  • Research and Discoveries
  • Open search
  • Podcast
  • Newsletter Subscribe
  • CincinnatiChildrens.org
  • Contact Us (opens email application)Contact Us
  1. HOME
  2. Healthy Living
  3. How to Safely Alternate Tylenol and Motrin For Kids

How to Safely Alternate Tylenol and Motrin For Kids

How to Safely Alternate Tylenol and Motrin For Kids
October 29, 2026
Rosalynd Brackens, MD
0 Comments

When your child has a fever, headache, or body aches, you want to help them feel better as quickly and safely as possible. Parents have two medications available to help manage these symptoms in children and babies who are older than six months – acetaminophen (Tylenol) and ibuprofen (Motrin or Advil).  These medications can sometimes be used together, but it’s important to understand when alternating medications may help, how to use correct doses, and when your child needs medical attention.

As a pediatrician in the Community Health Services Network, my goal is to help families focus on what matters most: keeping children comfortable, hydrated, and safe while their bodies recover.

What Is the Difference Between Acetaminophen and Ibuprofen?

Both acetaminophen (Tylenol) and ibuprofen (Motrin or Advil) relieve pain and reduce fever, but they work differently.

  • Acetaminophen helps reduce fever and relieve mild to moderate pain, such as headaches and sore throats. It is metabolized in the liver.
  • Ibuprofen reduces fever and pain while also decreasing inflammation. This makes it particularly useful for muscle aches, sprains, and other pain caused by swelling. It is filtered by the kidneys.


When Should You Alternate Acetaminophen and Ibuprofen?

Alternating medications may be considered when a child has significant discomfort from a fever or pain that is not relieved by one medication alone. However, alternating them is not usually necessary.

For example, a child with a headache and fever who remains uncomfortable after an appropriate dose of one may benefit from alternating between the two medications.

Is It Safe to Alternate Tylenol and Ibuprofen?

Alternating these medications can be safe if given correctly, because they are metabolized by different organs.  However, alternating them does have the risk of accidentally giving a dose too early or giving too much.

The medicines have different dosing intervals:

  • Acetaminophen: You generally give another dose every 4–6 hours as needed, following the product label or your doctor’s instructions (do not exceed more than five doses in a 24-hour period). A baby must be at least two months old to take Tylenol.
  • Ibuprofen: You generally give another dose every 6–8 hours as needed, following the product label or your doctor’s instructions. A baby must be at least six months old to take Motrin or Advil.

These intervals apply to each medication individually. Alternating them does not mean you can give either medicine more often than recommended. It is never ok to give more than the maximum daily dose for each.

Important to know: Pediatric medication doses are based primarily on weight because children of the same age can vary significantly in size. Always use your child’s current weight and the cup or syringe that come with that medication.  Never guess about a dose or use an adult dose.

Sample Acetaminophen and Ibuprofen Cycling Schedule (for babies and children 6 months and older):

If your child is still in pain or uncomfortable after having one of the medicines, you can give the other on an overlapping schedule. Give one and then three hours later give the other. Go back and forth every three hours. Here is a sample schedule for a day:

9 a.m.: Acetaminophen
12 p.m.: Ibuprofen
3 p.m.: Acetaminophen
6 p.m.: Ibuprofen
9 p.m.: Acetaminophen

Only do this as long as your child is overly uncomfortable. Go back to one medicine at a time as soon as they start to feel better.

Although the medications are processed differently by the body, there are still risks of overdose. Too much acetaminophen can cause serious liver damage, and ibuprofen can contribute to kidney injury, particularly in dehydrated children.

How to Avoid Common Medication Mistakes

When caring for a sick child, especially overnight, small mistakes can happen. These precautions can help prevent them:

1. Track every dose. Write down the medication name, amount, and time given. Tip: Text someone the medicine name and amount when you give it so you both have the info and it is time-stamped for reference.

2. Review the ingredients in other medicines. If your child is old enough to take cough, cold, and multi-symptom products, check them for acetaminophen. Do not give them more Tylenol if they’ve taken a different medicine that has acetaminophen.  

3. Check the liquid concentration. Infant and children’s formulations can differ, particularly for ibuprofen. Read the label carefully and use the measuring cup or syringe that came with that medicine.

4. Be cautious with stomachaches. If your child has a stomachache, vomiting, or difficulty keeping fluids down, acetaminophen may be the safer option. Ibuprofen can irritate the stomach and may increase the risk of kidney problems when a child is dehydrated.

5. Avoid unnecessary overnight doses. If your child is sleeping comfortably, there is generally no need to wake them only to give pain or fever medication unless your doctor has instructed you to do so.

6. Know when to check in. Don’t feel like you have to do this alone! It is probably a good idea to check in with your doctor if symptoms have not improved after alternating these medications for three days.  

7. Call for help after a possible overdose. If you think you gave too much medication, contact Poison Control at 1-800-222-1222.

The Bottom Line: Alternating Tylenol And Motrin Can Be A Safe Option

Tylenol and ibuprofen can help children feel better, and alternating them may be useful in certain situations. The safest approach is to use the fewest medications necessary, follow weight-based dosing instructions, make sure they are drinking plenty, and keep a written record of every dose. When in doubt, contact your pediatrician. You do not have to manage a child’s fever or pain alone!

Cincinnati Children’s primary care pediatricians provide all the care your child needs to grow up healthy. Check out our locations around the greater Cincinnati area.  

Related Articles
Cradle Cap in Babies: Causes, Treatment and When to Call the Pediatrician
Cradle Cap in Babies: Causes, Treatment and When to Call the Pediatrician
Summer Events and Festivals: A Safety Guide for Families
Summer Events and Festivals: A Safety Guide for Families
6 Reasons Kids Aren’t Getting Enough Vitamin D
6 Reasons Kids Aren’t Getting Enough Vitamin D
The Importance of Well-Child Visits During COVID-19
The Importance of Well-Child Visits During COVID-19
TAGS:
  • fever
  • Home
  • pediatric primary care
Rosalynd Brackens, MD.
About the author: Rosalynd Brackens, MD

Rosalynd Brackens, MD, is a pediatrician in our Community Health Services Network. She specializes in treating kids with asthma, acne and mental health conditions such as ADHD. When she’s not working, she loves spending time with her family, children and friends, as well as watching movies.

Write A Comment

Leave a Reply Cancel reply

Your email address will not be published. Required fields are marked *

No Comments Yet

Topics

  • Cancer and Blood Diseases
  • Child Development and Behavior
  • Childhood Obesity
  • Chronic Care Networks
  • Cincinnati Walks for Kids
  • Featured Faces
  • Fetal Conditions
  • Fitness and Nutrition
  • Food Allergies
  • Ghana 2012
  • Health Care Public Policy
  • Health Care Quality
  • Health Care Reform
  • Healthy Living
  • Heart Conditions
  • Hospital Operations
  • Learning and Growing
  • Nurses Week 2012
  • Patient Family Experience
  • Patient Flow
  • Patient Safety
  • Pin of the Week
  • Podcast
  • Rare and Complex Conditions
  • Research and Discoveries
  • Safety and Prevention
  • Share Your Story
  • Technology
  • Uncategorized
  • Vaccines
  • Volunteerism
  • What's New

Subscribe

Subscribe today to our family newsletter for tips, blog posts, podcasts and more.

Subscribe Now

Popular Posts

  • 6 Questions to Ask When Your Child Complains of Chest Pain 249 views
  • How Do I Help My Underweight Child Gain Weight? A Dietitian’s Guide to Faltering Weight 244 views
  • Lean, Purple Drank, Sizzurp: A Dangerous Teenage Drink 237 views
  • Swaddling DO’s and DON’Ts 218 views
  • Stomach Pain In Kids: When To Worry 131 views
  • Stuttering In Young Kids: When To Be Concerned 130 views
About

The Cincinnati Children’s blog features thoughts and perspectives from our experts on all things pediatric health. This blog does not provide medical advice, diagnosis, or treatment. Learn More »

Contact Us
  • 3333 Burnet Avenue, Cincinnati, Ohio 45229-3026
  • 1-513-636-4200 | 1-800-344-2462
  • TTY: 1-513-636-4900
  • socialmedia@cchmc.org
Connect With Us
  • Newsletter Subscribe
  • CincinnatiChildrens.org
  • Contact Us

© 2009-2026 Cincinnati Children’s Hospital Medical Center